How birth control methods have changed our bodies
By Kate Halim
When Mrs. Peace Ogaba climbed on the scale at her neighborhood gym, a sigh escaped her lips. Her sad behavior prompted her friend, who trains with her, to ask her the reason for the unusual facial expression. Ogaba looked up at her and her eyes filled with tears, but she said nothing.
Afterwards, Ogaba said she gained weight because of the birth control pills she’s been taking since 2020. The mother of four children told Saturday Sun that she was frustrated at not being able to lose weight like other women because she was planning her family.
Ogaba said before she started taking the contraceptives she weighed 85 kg, but now she weighs over 100 kg. She noted that while she was happy not to be pregnant now, she didn’t like how her body had changed.
The 42-year-old businesswoman, whose last child is three, added that she was at wit’s end.
“I just wish I could do magic and stop taking those pills. My body doesn’t feel like mine anymore. Because of the birth control I use, most of the time I feel bloated and have terrible mood swings,” Ogaba said.
Ms. Doris Ojukwu will be 33 years old next month. The mother-of-two said she’s recently noticed that she often experiences stress and anxiety. At first she said she thought nothing of it and attributed it to her work.
Ojukwu recalled feeling like someone who has been hit by a car on a daily basis and her anxiety is increasing. She stated that at one point she was also suicidal and it was like living in someone else’s body.
According to Ojukwu, who started taking birth control pills last year, she said her body isn’t the same anymore. She added that she has spotting between periods and it makes her very uncomfortable.
“My doctor told me this is when vaginal bleeding occurs between menstrual cycles. He also told me that this is the most common side effect of birth control pills. It’s happening because my body is adjusting to the changing hormone levels,” Ojukwu said.
Ms. Rita Essien has suffered from low libido since she started taking birth control pills. She said it started out as a joke, but working overtime having sex with her husband is like climbing a mountain. According to Essien, her sex drive has plummeted and is affecting her marriage.
Essien recalls that the nurse who looked after her at her family’s hospital told her about some of the side effects of the pill. She said the nurse told her some women might experience increased libido and taking the pill regularly would eliminate any concerns they might have about becoming pregnant.
Essien said: “Since I started taking the pills I’ve also had vaginal dryness. Sometimes the only thing that helps my husband and I when engaging in sexual activity is using lube. It makes sex more enjoyable.”
Ms. Bola Ogunnaike received the implant method of contraception. It was placed under the skin of her arm. She said this contraceptive uses progestin to suppress ovulation and provides long-term protection against pregnancy.
According to her, the device is about the size of a matchstick. It is inserted and removed by a doctor under local anesthesia and can last up to three years.
Ogunnaike said she chose the implant because she doesn’t like taking pills. The mother-of-three, who lost her job during the 2020 COVID-19 lockdown, recounted Saturday Sun that she was glad she had made the decision to plan for her family.
“For a few months after I had the implant, my body was in disarray. My mood swings were out of this world. Acne took over my face and I got irregular periods. It was not funny. I had to go and read up on some of the side effects to make sure I wasn’t sick,” Ogunnaike said.
For Happiness Akpor, getting birth control is a sweet, bitter feeling. This was because she had her first child six years after her marriage. Now, a mother of five, Akpor recounted Saturday Sun that she had to do it so she wouldn’t give birth to children she couldn’t care for.
Akpor said: “My first child is 12 years old and the last two years old. I had to get birth control pills to avoid touching stories. I’m slightly nauseous while taking the pill. Sometimes I get dizzy and tired, but it’s a sacrifice I have to make.”
Akpor said although she feels ill most of the time, she has no choice but to take the pills because her husband refused to use condoms with her. She added that severe nausea is the price she has to pay to plan for her family.
A doctor’s perspective
dr Gabriel Omonaiye, a Lagos-based doctor, narrated Saturday Sun that the weight gain associated with contraceptive use is due to the water retention property of estrogen and a somewhat increased appetite.
He said: “So what has happened is that the amount of estrogen in such pills has been reduced from about 150 micrograms per pill in the 1950s to much less than today. So the weight gain is not so much due to the pills, it could be other reasons like lack of exercise, poor eating habits, etc.
According to him, finding the right contraceptive is easy when women seek the services of health professionals before choosing these contraceptives.
Omonaiye added that a proper medical history would be taken, examinations would be conducted and, if necessary, some laboratory tests would also be carried out to determine the best for the woman in question.
“Unfortunately, many women don’t follow this process. Some just go to a pharmacy and buy what they like,” he said.
Omonaiye said the best contraceptive for a woman depends on so many factors, including her age, parity (how often she’s gone to bed), whether or not she’s had the number of children she wants, the presence or absence of per diseases such as high blood pressure, diabetes mellitus, etc., previous uterine operations, the number of sexual partners and your family history.
He added that the choice of contraceptive should be tailored to a specific woman, as there is no one-size-fits-all ideal.